This in regards to a strange condition I am going through right now. Actually I was diagnosed with a hemorrhagic ovarian cyst about 2.5 months ago and I was put on continuous birth control pills since then. About 10 days ago I developed severe pain and vaginal bleeding which was initially clotted and 4 days ago I suddenly started passing endometrial tissue. My pregnancy test is negative and on ultrasound, there is no cyst to be seen. Also uterine wall appears to have thickened. I have come to know of all these things because I am a doctor myself and have been to emergency twice. My physician has told me that he has not seen anything like this in his 20 years of practice. I am really worried as no one seems to have a clue about whats going on, although my pain has gone down gradually. Right now I am having Ponstan for anti inflammation and pain. I will highly appreciate any insight about this condition of mine.
Thanks for your Reply!
I had previously posted about my 15 y/o daughter having similar problems that I am seeking answers for. She had the same kind of cyst diagnosed in May, after experiencing terribly heavy and painful periods since she started her period at 12. She has been on continuously b/c pills since May, 3 different kinds. Ultrasound two weeks ago showed the cyst was gone. Now they have suggested she double up on the pill she is on. She has been having her period now for almost five weeks, heaving, painful, and blood clots. She is also taking Ponstan for pain and inflammation.
The pill was affecting her mood so much, almost into a depressed state and they have done nothing to help. Her period is as bad if not worse since she has been on them. She hasn't taken them for the past three days and at least her mood is better, but still bleeding.
How can you tell what is endometrial tissue and what are blood clots?
Thanks for your Reply!
I have experienced the same symptoms as you. Twice! 2 years ago I was on Clomid for 6 months trying to conceive, I was unable to ovulate without the meds but, didn't get pregnant. I went off the Clomid and a couple months later started having very heavy periods, with lots of clotting. Then about 3 months later i had this horrible cramping almost like labor, and a couple hours later, this piece of endromenim lining falls out with tons of blood and clots. I went to the ER, they said all kinds of things can happen with perimenopause and sent me home with muscle relaxers and pain relievers. Then 2 years later, I am on the 3 months on pill and again a heavy cycle with cramping and an even larger piece of tissue- by large I mean the size of a womens palm and thick about 1/2 inch thick! Doctor examines me, says it looks like a miscarrriage, but HG is normal, uterus is normal sized and sends it out to pathlogy. He doesn't know what it is.I'll get the results next week, but I was wondering if you had any answers?
Thanks for your Reply!
Dear FRLP: I'm going to try and address both your questions and those of Allsion'sMom, OK. First of all Allsion'sMom brought up an important point--How can you tell the difference between uterine lining ("endometrial tissue") and blood clots. Inside the uterus there is a base layer ("basalis") which is never shed and from which the new lining regenerates and grows after a menstrual period. This "spongiosum" layer expands under the influence of estrogen, and condenses or thins out under the influence of progesterone. By analogy if the lining of your uterus is lawn or grass--estrogen is the fertilizer and progesterone is the lawn mower.
With an ovarian cyst, estrogen production continues unabated and progesterone is virtually absent--leading to an overly thickened lining. Women with cysts can produce either missed or minimal periods. But when the too build up lining begins to shed the bleeding can be gushing and very heavy. Normally there is an enzyme produced in the lining tissue which keeps the flow liquid so it can pass out of the cervical canal more readily. When the bleeding is super heavy the enzyme cannot be produced fast enough so the flow begins to clot creating huge, liver like clots.
Most of what we see on a sanitary pad is a mix of uterine lining tissue (contains fibrin, red blood cells, etc) and smaller amounts of true bleeding from the small blood vessels in the basalis layer of the uterus.
FRLP, we would hope that a hemorrhagic cyst will eventually resolve (involute)with the birth control pills (BCPs) shutting off pituitary and hypothalamic stimulation to the ovaries. What is unusual in your case is that the lining is thickened despite 2.5 months of BCP usage as the synthetic progesterone ("progestins") in a BCP should shrink down the lining. My best GUESS is that you may have had a very thickened lining at the time of starting the BCPs, and that 2.5 months was not enough time to get to the atropic level of lining we usually see in BCP users.
FRLP, if it is truly the wall of your uterus ("myometrium") that is thickened not the lining ("endometrial stripe") then some other conditions may be involved. These might include adenomyosis, multiple very small fibroids, or much more rarely a sarcoma (would be focal not uniform).
Please both of you, continue with any follow up plans. Allison may need additional treatment for any prolonged bleeding or continued missed ovulations (more common in young teens). FRLP, if there is an abnormal thickening in the lining or wall perhaps you will receive a follow up ultrasound to assess this. Exact diagnosis will dictate type of assessment and treatment.
As always, your own GYNs or MDs are in the best position to give you a more "for sure" answer as they have done examinations and have access to all health records. I sincerely hope that both recover without future recurrences.
Thanks for your Reply!
Hi, I am 47 and think that I am starting to go through menopause. My periods are about 5-6 weeks apart now as opposed to a regular 28 day cycle. Today, I had a lot of cramping and some blood clots but tonight I had the clots and large pieces of tissue. To be blunt, it looked like chicken skin. I am not on bcp or could NOT be pregnant. What could this be. I saved the tissue in a baggie for my gyn if he wants it. Your help would be appreciated.
HI Nancy, Just wondered if you ever found out what it was that you passed, as this just happened to me last week. And 3 doctors now all perplexed. Waiting for pathology tests to come back on the tissue I passed, and for a gynecology specialist to call me back with appt info. Thanks, Jennifer
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.